MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ULTRAFLEX IAB: 7.5FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC

ARROW INTERNATIONAL LLC ULTRAFLEX IAB: 7.5FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC
Model Number IPN038075
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/19/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that an iab was inserted into the right femoral artery.Blood was then found in the helium tube after insertion.The iab was removed and a 2nd iab was inserted at a different insertion site at the left femoral artery.The patient status is reported as "critical.".
 
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that an iab was inserted into the right femoral artery.Blood was then found in the helium tube after insertion.The iab was removed and a 2nd iab was inserted at a different insertion site at the left femoral artery.The patient status is reported as "critical".
 
Additional Manufacturer Narrative
(b)(4).No serial number was reported.The serial number on the returned sample is (b)(6).The lot number (18f21g0035) reported on the complaint report does not match the lot number (18f22f0043) for the returned sample.Additional information received on 19 april 2023 indicates the returned sample is the correct iabc for this complaint.Returned for investigation was a 40cc 7.5fr ultraflex intra-aortic balloon catheter (iabc) with an original packaging carton that does not match the serial number/lot number of the returned sample.Upon return, the one-way valve was tethered to the short driveline tubing.The bladder was fully unwrapped.Damage/buckling to the outer lumen was noted at approximately 27.5cm to 29.5cm from the iabc distal tip.A bend to the iabc central lumen was noted at approximately 5cm from the iabc distal tip.A bend to the iabc central lumen was noted at approximately 9.4cm from the iabc luer end.A dried white media was noted within the iabc short driveline tubing.No obvious blood was noted on the iabc or within the helium pat hway; the catheter was likely cleaned prior to return.The bladder thickness was measured at six points with measurements ranging from 0.0065in-0.0068in.The one-way valve was tested and passed.A vacuum was pulled on the one-way valve, and it held for at least 1 minute and then 30 seconds five separate times.The catheter's central lumen was successfully aspirated and flushed using a 60cc lab-inventory syringe.No abnormalities or debris were noted.The iabc was leak tested.Three (3) leaks were immediately noticeable from the bladder membrane.Under microscopic inspection, the leak sites are consistent with contact from a sharp object and were noted at approximately 3.5cm, 3.6cm and 5.6cm from the iabc distal tip.No other leaks were detected.A lab inventory 0.025in guidewire was back loaded through the iabc distal tip.Resistance was noted at approximately 76.2cm from the iabc distal tip, which is the location of the previously noted bend.The guidewire was able to advance through the central lumen.No blood or debris was noted.The guidewire was front loaded through the iabc luer.Resistance was noted at approximately 9.4cm from the iabc luer, which is the location of the previously noted bend.The guidewire was able to advance through the central lumen.No blood or debris was noted.A device history record (dhr) review was conducted for the lot number with no relevant findings.The device passed all manufacturing specifications prior to release.The occurrence rate is within acceptable risk limits.The reported complaint of iab blood in helium pathway is confirmed.During the investigation, numerous punctures consistent with contact from a sharp object were found on the iabc bladder membrane, which caused the reported complaint and can cause blood to enter the helium pathway.No other leaks were detected during functional testing.Based on a review of the device history record (dhr), the product met specification upon release; however, the specifications were not met during the complaint investigation due to the bladder leaks.The root cause of the bladder leaks is undetermined.The most probable potential cause of how the catheter came into contact with a sharp object is customer handling.No further action required at this time.This will be monitored for any developing trends.

Brand Name
ULTRAFLEX IAB: 7.5FR 40CC
Common Device Name
SYSTEM, BALLOON, INTRA-AORTIC
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
16 elizabeth drive
chelmsford MA 01824
Manufacturer Contact
bryanna connelly
3015 carrington mill blvd
morrisville 27560
MDR Report Key16554110
Report Number3010532612-2023-00168
Device Sequence Number3021914
Product Code DSP
UDI-Device Identifier00801902136695
UDI-Public00801902136695
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K000729
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2024
Device Model NumberIPN038075
Device Catalogue NumberIAB-06840-U
Device Lot Number18F22F0043
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/13/2023
Supplement Date Received by Manufacturer05/02/2023
Initial Report FDA Received Date03/16/2023
Supplement Report FDA Received Date05/02/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/17/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
N/A.; N/A.
Patient Age60 YR
Patient SexMale
Patient Weight65 KG